Iowa, 2015

Hail and Damaging Winds in Iowa, June 22, 2015

June 22, 2015 · NWS FSD · 9 events in 7 counties and zones

Thunderstorms caused damaging winds at several locations in northwest Iowa from just before to a little after sunrise on the morning of June 22nd. There was also one report of penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms caused damaging winds at several locations in northwest Iowa from just before to a little after sunrise on the morning of June 22nd. There was also one report of penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 22, 2:37 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 22, 2:37 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT MON JUN 22 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 337 AM CDT MON JUN 22 2015

THE TWO SHORT WAVES...ONE MOVING ACROSS ND AND SOUTHERN MANITOBA...
AND THE OTHER MOVING ACROSS SD...HAVE INDEED PHASED TOGETHER AS
EXPECTED. CONVECTION HAS LIT UP LIKE A CHRISTMAS TREE AT THIS TIME
ACROSS NORTHERN AND CENTRAL/WEST CENTRAL SD...WITH THE STORMS MOVING
RAPIDLY EASTWARD. WIND IS STILL THE PRIMARY THREAT WITH THE 700MB
FLOW AROUND 45 KNOTS. AND AS SAID YESTERDAY...WE STILL HAVE A 50 TO
55 KNOT LOW LEVEL JET IN NEBRASKA FEEDING INTO 25 TO 30 KNOTS ACROSS
THE SIOUX FALLS FORECAST AREA PROVIDING NOT ONLY GOOD INFLOW FOR THE
STORMS BUT ALSO STRONG SPEED CONVERGENCE. THERE IS A COUPLE OF
THINGS TO CONSIDER HOWEVER WHICH COULD POTENTIALLY LIMIT SOME WIND
POTENTIAL. FIRST...THE AFOREMENTIONED LOW LEVEL JET DOES BEND TO A
WSW DIRECTION AHEAD OF THE COLD FRONT BY 12Z...WHERE AS NOW IT IS
MORE OUT OF THE SW AND SSW. THEREFORE SOME OF THE STRONGEST INFLOW
COULD ACTUALLY GET CUTOFF VERY LATE TONIGHT AS THE STORMS APPROACH I
29. THE OTHER LIMITING FACTOR IS THE DEPTH OF THE TEMPERATURE
INVERSION. IT IS NOT TOO BAD THROUGH 09Z OR 10Z...AVERAGING A DEPTH
OF AROUND 1 KM...SHALLOW ENOUGH THAT THE WIND CAN PUNCH THROUGH. BUT
BY 12Z...THE INVERSION STRENGTHENS ACCORDING TO THE MODELS CLOSER TO
A DEPTH OF 1.5 KM WITH A SHARPER INVERSION...WHICH THE ACTIVITY BY
THEN WILL BE CLOSE TO I 29. SO THESE FACTORS WILL NEED WATCHED. WITH
BULK SHEAR VECTORS AROUND 50 TO 60 KNOTS...SURE AM THINKING THAT
SEVERE WIND IS A THREAT.

OTHERWISE THE BULK OF THE DAY WILL SEE DECREASING CLOUDS...AND MILD
TEMPERATURES IN THE 80S. THE COLD AIR ADVECTION AND NORTHWEST WINDS
ARE A LITTLE STRONGER TODAY THEN THEY WERE ON SATURDAY. BUT GOOD
MIXING WILL STILL ALLOW FOR STRONG WARMING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 337 AM CDT MON JUN 22 2015

TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE MOVING
ACROSS THE REGION. BY LATE IN THE AFTERNOON AS THE HIGH SHIFTS OFF
TO THE EAST...MODELS SUGGEST MID LEVEL MOISTURE WOULD INCREASE TO
THE POINT THAT THE ATMOSPHERE WOULD BE UNSTABLE LIFTING FROM NEAR
700 MB.  LEFT A LOW CHANCE POP THROUGH THE LATE AFTERNOON HOURS...
NEAR SIOUX CITY...WITH BETTER CHANCES OVERNIGHT AS MID LEVEL
MOISTURE CONTINUES TO INCREASE.

WITH THAT SAID. ...CONVECTION CHANCES ARE STILL FAR FROM A GUARANTEE
AS PRIMARY WARM FRONT LOOKS TO BE SITUATED FURTHER TO THE SOUTH
ALONG I-80 WITH THE LOW LEVEL JET FOCUSED SOUTH OF THE FRONT.  IF
CONVECTION IS ABLE DEVELOP WITH THESE TWO FEATURES...WILL LIKELY BE
LEFT HIGH AND DRY LIKE THE ECMWF SUGGESTS.

WEDNESDAY IS CONDITIONAL...BUT HAVE A COLD FRONT MOVING THROUGH IN
AFTERNOON AND EVENING HOURS.  HAVE THE POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION WITH THE FRONTAL PASSAGE...THOUGH THERE IS A
SIZABLE CAP THAT NEEDS TO BE OVERCOME.  FOR NOW...HAVE LEFT POPS IN
THE MID RANGE.

FLOW PATTERN TRANSITIONS TO NORTHWESTERLY IN THE MID-UPPER LEVELS
THURSDAY THROUGH THE WEEKEND AS STRONG UPPER RIDGE BUILDS OVER THE
WESTERN CONUS. WITH WEAK WAVES SLIDING THROUGH THE FLOW...WILL KEEP
LOW PRECIP CHANCES IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY
NIGHT. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL FOR LATE
JUNE...WITH HIGHS LARGELY IN THE UPPER 70S TO LOWER 80S AND LOWS IN
THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 700 PM CDT SUN JUN 21 2015

MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND
POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS
ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO
MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER
THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25
TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM... /JH
AVIATION...08
Hazardous weather outlook, Jun 21, 5:29 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SUN JUN 21 2015

SDZ038>040-052>061-222330-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT
STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND
SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE
HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT
MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062-
065>067-222330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE
SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE
BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS
WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND
GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 22, 3:39 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND GST     3 SW CHAMBERLAIN        43.78N 99.37W
06/22/2015  M73 MPH          BRULE              SD   MESONET

            SDSU SITE

&&

AF
Local storm report, Jun 22, 3:43 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND GST     3 S SALEM               43.68N 97.39W
06/22/2015  M57 MPH          MCCOOK             SD   LAW ENFORCEMENT

&&

AF
Local storm report, Jun 22, 3:54 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     TSTM WND GST     5 W SIOUX FALLS         43.54N 96.84W
06/22/2015  M82 MPH          MINNEHAHA          SD   TRAINED SPOTTER

            CAR MOUNTED ANEMOMETER

&&

AF
Local storm report, Jun 22, 3:58 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND GST     3 NNW SIOUX FALLS       43.58N 96.74W
06/22/2015  M69 MPH          MINNEHAHA          SD   ASOS

&&

AF
Local storm report, Jun 22, 3:59 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     TSTM WND GST     3 WNW ROWENA            43.54N 96.62W
06/22/2015  E80 MPH          MINNEHAHA          SD   NWS EMPLOYEE

&&

AF
Local storm report, Jun 22, 4:04 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     TSTM WND GST     1 ENE GARRETSON         43.72N 96.49W
06/22/2015  E65 MPH          MINNEHAHA          SD   TRAINED SPOTTER

            10 IN DIAMETER TREE DOWN

&&

AF

The radar

The Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 10:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
June 22, 4:20 AM CST
Where
Lyon County, George
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
43.350, -96.000

Thunderstorm winds caused tree damage.

Thunderstorm Wind, O'Brien

When
June 22, 4:37 AM CST to 4:40 AM CST
Where
O'Brien County, 0.85 mi SW of Sheldon Muni Arpt to 0.5 mi E of Sheldon
Measured
83 kt (96 mph) measured gust
Property damage
$1.0 million
Reported by
AWOS
Coordinates
43.210, -95.840

Thunderstorm winds destroyed an airport hangar, and destroyed or damaged 5 planes in the hangar. The winds caused widespread tree damage, including numerous trees blown down or completely uprooted. The tree damage included many trees at a local golf course. The winds damaged homes and buildings in and near Sheldon, including one home that was damaged by a large falling tree. A large silo was damaged and several small farm buildings were destroyed. The farm damage included a large shed destroyed and machinery inside the shed damaged. A commercial building under construction was destroyed.

Thunderstorm Wind, Osceola

When
June 22, 4:55 AM CST
Where
Osceola County, 1.71 mi SE of Harris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.430, -95.430

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, Cherokee

When
June 22, 4:55 AM CST
Where
Cherokee County, 0.86 mi NW of Marcus
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.830, -95.810

Thunderstorm winds caused tree damage, including up to 2 foot diameter trees snapped. The winds also blew down power lines.

Thunderstorm Wind, Dickinson

When
June 22, 5:00 AM CST
Where
Dickinson County, 4.86 mi S of Lake Park
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.400, -95.310

Thunderstorm Wind, Clay

When
June 22, 5:07 AM CST
Where
Clay County, 0.69 mi S of (3se)spencer Muni Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.160, -95.200

Thunderstorm Wind, Cherokee

When
June 22, 5:09 AM CST
Where
Cherokee County, 0.86 mi SW of Cleghorn
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.810, -95.710

Thunderstorm winds caused tree damage, including a one foot diameter tree snapped.

Thunderstorm Wind, Dickinson

When
June 22, 5:10 AM CST
Where
Dickinson County, 0.85 mi SE of Terril
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.290, -94.970

Thunderstorm winds caused tree damage, including a 14 inch diameter tree snapped.

Hail, Buena Vista

When
June 22, 7:36 AM CST
Where
Buena Vista County, 0.69 mi N of Lakeside
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.640, -95.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583493, 583498, 583499, 583500, 583502, 583503, 583504, 583505, 583506.